Alert archive / Wyoming / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 6, NWS Cheyenne, WY

April 29, 2000Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 29, 2000, 4:37 PM MDT for Laramie County, Wyoming. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 29, 2000, 4:37 PM MDT (22:37 UTC)
Expired
Apr 29, 2000, 5:15 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 4:45 PM MDTHail 0.75Cheyenne, WY
Apr 29, 5:22 PM MDTHail 0.75Cheyenne, WYHail around 3/4 inch covered the ground in and around Cheyenne, WY.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 3:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2658 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WUUS55 KCYS 292238
SVRCYS
WYC021-292315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
437 PM MDT SAT APR 29 2000

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 515 PM MDT

* AT 430 PM MDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 20 
  MILES SOUTHWEST OF CHEYENNE...MOVING NORTHEAST AT 20 MPH.  THIS    
  SEVERE THUNDERSTORM WILL PRODUCE DIME SIZE HAIL AND WINDS IN
  EXCESS OF 60 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

JAD
WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:00 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 29, 3:00 PM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT SAT APR 29 2000

WX A BIT ACTIVE THIS AFTN WITH SVR TSTRM WATCH JUST ISSUED
FOR SRN NEB PANHANDLE.

UPR LOW MOVG ALNG CO/NM BRDR WITH SFC LOW DVLPG OVR SE CO
WL SET UP A GOOD UPSLOPE PATTERN OVER THE AREA TONIGHT...
THEN GRDLY END FROM N TO S SUNDAY AS SFC HI BUILDS INTO WY.
FOR THIS EVNG...BEST TSTRM THREAT STILL OVR THE SRN NEB
PANHANDLE AS SFC FRONT MOVES SE OVR THAT AREA.  TSTRMS SHLD
BE OUT OF CWA BY MIDNIGHT WITH A MORE WIDESPRD RN PATTERN
IN GOOD UPSLOPE.  THICKNESS VALUES STILL MARGINAL OVR ELEVS
ARND 6KFT BUT SOME SNOW STILL MAY MIX IN LT TONIGHT.

PRECIP ENDS SUN AFT AND EVNG WITH DRY AND WARMER WX MON.

EXTENDED DISCUSSION...
RISING UPR HGTS AND MORE OF A WLY FLOW ALF WILL PREVAIL...
SETTING UP A WRMR AND RATHER DRY PAT.  A CPL OF WK SHRTWVS
WILL BRING A FEW AFTN SHWRS/TSTMS BEGINNING LATE WED...WILL
CONT TO MENTION MNLY THU AND FRI.  MRF HAS DONE A 180 FROM
ITS RUN FROM 4/28/00Z WITH A STG UPR HI/RDG DOMINATING WX
BY NEXT WEEKEND.

.CYS...
WY...NONE.
NE...NONE.

RE/JLH

In the hours before

Special weather statement, Apr 29, 3:15 PM MDT, 1 hour 22 minutes before
NEZ019>021-054-055-300300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT SAT APR 29 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE SOUTHERN
NEBRASKA PANHANDLE UNTIL 900 PM MDT THIS EVENING...

A STRONG COLD FRONT WAS MOVING INTO THE CENTRAL PART OF THE
NEBRASKA PANHANDLE LATE THIS AFTERNOON.  AHEAD OF THIS FRONT...
THE AIR MASS HAD BECOME MOIST AND UNSTABLE.  AS THE FRONT MOVES
SOUTH LATER THIS AFTERNOON...THUNDERSTORMS WILL DEVELOP.  SOME
OF THE THUNDERSTORMS IN THE SOUTHERN PANHANDLE COULD POTENTIALLY
BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

JLH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 5:11 PM MDTSevere Thunderstorm WarningCYSLaramie49 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.